Thunderstorm Wind, Washington
- When
- July 5, 8:30 PM EST
- Where
- Washington County, Johnson City
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $4,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.317, -82.350
One tree was reported down in Johnson City and another tree was downed in Grey.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
One tree was reported down in Johnson City and another tree was downed in Grey.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 5, 8:01 PM EST, 29 minutes earlier.
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE MORRISTOWN TN 900 PM EDT MON JUL 5 2004 .UPDATE DISCUSSION...UPDATING ZONES TO DROP SEVERE THUNDERSTORM WATCH FROM SOUTHEAST AND EAST CENTRAL TN. MCS HAS TRACKED SOUTHEAST ACROSS THE FORECAST AREA. A LARGE AREA OF LIGHT RAIN BEHIND THE STORMS IS DIMINISHING. AM DECREASING THE RAIN CHANCES IN THE WEST AND KEEPING THEM HIGHER EAST. PATCHY DENSE FOG WILL BE POSSIBLE AFTER MIDNIGHT AS SKIES CLEAR IN AREAS WHERE HEAVY RAINFALL OCCURRED. HAVE ADDED PATCHY FOG LATE TONIGHT AND EARLY TUESDAY. && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && TD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 605 AM EDT MON JUL 5 2004 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-061000- ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE- CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON- HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN- MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE- NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL- SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER- SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION- WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE- 605 AM EDT (505 AM CDT) MON JUL 5 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE (TODAY AND TONIGHT)... THERE IS THE POTENTIAL THIS AFTERNOON AND EVENING FOR A FEW ISOLATED THUNDERSTORMS TO PRODUCE DAMAGING WINDS...LARGE HAIL AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)... A WEAK COLD FRONT WILL MOVE INTO THE AREA ON WEDNESDAY BRINGING THE POSSIBILITY OF A FEW THUNDERSTORMS WITH DAMAGING WINDS...LARGE HAIL AND LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND WEDNESDAY. PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX. DMG
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
759 PM EDT MON JUL 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0745 PM TSTM WND DMG MURPHY 35.09N 84.03W
07/05/2004 CHEROKEE NC LAW ENFORCEMENT
TREES DOWN COUNTYWIDE.
0745 PM TSTM WND DMG 2 S PENNINGTON GAP 36.73N 83.03W
07/05/2004 LEE VA LAW ENFORCEMENT
SEVERAL TREES DOWN ACROSS SOUTHERN PART OF THE COUNTY.
0755 PM TSTM WND DMG HAYESVILLE 35.05N 83.82W
07/05/2004 CLAY NC LAW ENFORCEMENT
TREES DOWN COUNTYWIDE.
&&
FEF/GMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
814 PM EDT MON JUL 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0720 PM TSTM WND DMG CLEVELAND 35.18N 84.87W
07/05/2004 BRADLEY TN LAW ENFORCEMENT
SEVERAL TREES DOWN IN SOUTHWESTERN PART OF COUNTY
0740 PM TSTM WND DMG COPPERHILL 34.99N 84.36W
07/05/2004 POLK TN LAW ENFORCEMENT
TREES DOWN COUNTY WIDE.
&&
FEF/GMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
831 PM EDT MON JUL 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0820 PM TSTM WND DMG SNEEDVILLE 36.54N 83.21W
07/05/2004 HANCOCK TN LAW ENFORCEMENT
TREES DOWN COUNTY WIDE.
0830 PM TSTM WND DMG ROGERSVILLE 36.41N 83.01W
07/05/2004 HAWKINS TN LAW ENFORCEMENT
TREES DOWN COUNTY WIDE.
&&
FEF/GMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
901 PM EDT MON JUL 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0700 PM FLASH FLOOD MARYVILLE 35.75N 83.97W
07/05/2004 BLOUNT TN LAW ENFORCEMENT
NUMEROUS ROADS CLOSED AROUND COUNTY.
&&
FEF/GMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
914 PM EDT MON JUL 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0845 PM TSTM WND DMG KINGSPORT 36.53N 82.56W
07/05/2004 SULLIVAN TN LAW ENFORCEMENT
SEVERAL TREES DOWN IN KINGSPORT AND A FEW TREES DOWN
ELSEWHERE IN WESTERN PART OF COUNTY.
&&
FEF/GMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
929 PM EDT MON JUL 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0915 PM TSTM WND DMG ELIZABETHTON 36.34N 82.23W
07/05/2004 CARTER TN LAW ENFORCEMENT
SEVERAL TREES DOWN COUNTY WIDE.
&&
FEF/GMThe Knoxville radar (KMRX), 96 km away, was scanning. The volume nearest the first event began at 01:30 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2004Every state in 2004This day in weather historyWarnings in Tennessee, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5410721.